Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 163, NWS Topeka, KS

October 31, 2000Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 31, 2000, 2:29 PM CST for Republic County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 31, 2000, 2:29 PM CST (20:29 UTC)
Expired
Oct 31, 2000, 3:00 PM CST
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Republic County, KS

What was reported inside it

TimeReportWhereRemark
Oct 31, 2:45 PM CSTHail 0.88Norway, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 312028
SVRTOP
KSC157-312100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CST TUE OCT 31 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 300 PM CST

* AT 224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF NORWAY...OR ABOUT 12 MILES
  NORTHWEST OF CONCORDIA...MOVING NORTH AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  SCANDIA
  BELLEVILLE
  REPUBLIC
  MUNDEN
  NARKA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUIRLDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3966 9792 3965 9762 3998 9740 4000 9792

$$

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:45 AM CST, 11 hours 44 minutes earlier.

Area forecast discussion, Oct 31, 2:45 AM CST, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 AM CST TUE OCT 31 2000

...MAIN FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES
INTO WEDNESDAY...

LATEST WATER VAPOR SHOWING UPPER LEVEL STORM SYSTEM OVER UTAH
WITH WELL DEFINED VORT LOBE SOUTHWARD INTO SOUTHCENTRAL AZ. UPSTREAM
WAVE MOVING INTO THE PACIFIC NORTHWEST WILL HELP TO EJECT THIS SYSTEM
OUT INTO THE CENTRAL AND NORTHERN PLAINS INTO WEDNESDAY. WEAK WAVE
NOW MOVING THROUGH NORTHEAST KS IS INTERACTING WITH INCREASING LOW
LEVEL JET AND MOISTURE GRADIENT TO DEVELOP ELEVATED CONVECTION OVER
THE SOUTHEAST HALF OF THE CWA. FEEL THIS INITIAL AREA WILL LIFT
NORTHEAST OUT OF THE CWA EARLY ALTHOUGH MORE COULD DEVELOP THROUGH
MID MORNING WITH ANOTHER WEAK WAVE APPROACHING FROM THE SOUTHWEST.
STRATUS DEVELOPING TO THE SOUTH SHOULD INCREASE AND SPREAD NORTHWARD
THROUGH SUNRISE. THIS IN CONJUNCTION WITH HIGH CLOUDS PLUME FROM THE
SOUTHWEST SHOULD ALLOW FOR MOSTLY CLOUDY SKIES TO BE THE RULE.

AS SYSTEM IN THE SOUTHWEST BEGINS TO EJECT OUT INTO THE HIGH PLAINS
BY LATE AFTERNOON...THUNDERSTORMS SHOULD RAPIDLY DEVELOP IN AREA OF
STRONG DYNAMIC LIFT AND UPPER DIVERGENCE OVER THE WEST WITH
THUNDERSTORMS THEN SPREADING EAST AND NORTHEAST THROUGH THE EVENING
AND OVERNIGHT HOURS. NORTHCENTRAL PORTIONS WOULD HAVE THE HIGHEST
POTENTIAL FOR SEVERE WEATHER AS DRY PUNCH AND STRONG JET ROTATE
AROUND THE EAST SIDE OF THE SYSTEM. WILL MENTION SEVERE IN THE NORTH
CENTRAL GROUPING AND CONTINUE LIKELY POPS ACROSS THE ENTIRE CWA AS
AREA OF THUNDERSTORMS LIFTS OUT TO THE NORTH AND EAST AHEAD OF DRY
PUNCH. OVERALL...WENT WITH AN ETA/AVN SOLUTION WHICH STILL ENDS
PRECIP IN THE NORTH CENTRAL BY SUNRISE WEDNESDAY AND ACROSS THE
CENTRAL PORTIONS OF THE CWA BY 18Z. ALTHOUGH THE SOUTHEAST 1/3 OF
THE CWA WILL LIKELY SEE ITS BEST CHANCE FOR PRECIP IN THE
MORNING...MOISTURE GRADIENT SHOULD STILL HANG BACK ACROSS THIS
REGION INTO AT LEAST THE FIRST PART OF THE AFTERNOON...SO STILL SOME
THUNDERSTORM POTENTIAL HERE INTO THE AFTERNOON AS SOUTHERN END OF
VORT LOBE SWINGS EASTWARD. FOR TEMPERATURES, WENT WITH A BLEND OF
FWC AND FAN GUIDANCE THROUGH WEDNESDAY WHICH IS VERY CLOSE TO
CURRENT FCST.

WILL ALSO CONTINUE BREEZY CONDITIONS TODAY AND TONIGHT AS
SOUTH/SOUTHEASTERLY FLOW INCREASES THROUGH THE DAY AND PERSISTS
THROUGH TONIGHT. WITH SOME SUN IN THE DRY SLOT WEDNESDAY...SHOULD
SEE sA LITTLE STRONGER WINDSPEEDS MIX DOWN AND WILL GO WITH 20 TO 30
MPH AND GUSTY FROM THE SOUTH/SOUTHWEST.

.TOP...NONE.

63

In the hours before

Special weather statement, Oct 31, 11:52 AM CST, 2 hours 37 minutes before
KSZ008>010-020>022-034>036-312300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  TOPEKA KS
1152 AM CST TUE OCT 31 2000

STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PARTS OF NORTHCENTRAL
KANSAS LATE THIS AFTERNOON AND EVENING.

SEVERE STORMS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL KANSAS
AFTER ABOUT 3 PM, AND MOVE QUICKLY NORTHEAST INTO NORTHCENTRAL KANSAS.
THE MAIN THREAT WITH THESE SEVERE STORMS WILL BE DAMAGING STRAIGHT-LINE
WINDS AND LARGE HAIL.

A STRONG UPPER LEVEL STORM SYSTEM OVER THE CENTRAL ROCKIES WILL MOVE
EAST THIS AFTERNOON AND TONIGHT. THE STORM SYSTEM WILL INTERACT WITH
VERY HUMID AND UNSTABLE AIR OVER THE CENTRAL PLAINS TO PRODUCE
WIDESPREAD, AND POSSIBLY SEVERE, THUNDERSTORMS.

MA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:39 PM CSTSevere Thunderstorm WarningTOPMarshall, Pottawatomie36 min
Oct 31, 3:15 PM CSTSevere Thunderstorm WarningTOPMarshall30 min
Oct 31, 3:43 PM CSTSevere Thunderstorm WarningTOPMarshall32 min
Oct 31, 4:12 PM CSTSevere Thunderstorm WarningTOPNemaha33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.